Arkansas, 2013

Hail in Arkansas, March 30, 2013

March 30, 2013 · NWS TSA · 5 events in 3 counties and zones

Thunderstorms developed across southeastern Kansas and eastern Oklahoma during the evening hours of the 30th. The storms moved east-southeast into portions of northwestern Arkansas during the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across southeastern Kansas and eastern Oklahoma during the evening hours of the 30th. The storms moved east-southeast into portions of northwestern Arkansas during the overnight hours. The stronger storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 30, 5:37 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Mar 30, 5:37 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
637 PM CDT SAT MAR 30 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
MAIN ISSUE THROUGH THE TAF PERIOD WILL BE THUNDERSTORM CHANCES/
TIMING. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DRIFT
SOUTH ACROSS FAR SOUTHWEST MO AND COULD IMPACT THE FYV/XNA AREAS
LATER THIS EVENING. IFR CONDITIONS WILL BE LIKELY IN THE STRONGER
ACTIVITY. ALTHOUGH TIMING IS NOT AS CERTAIN...ADDITIONAL STORMS
WILL BEGIN TO DEVELOP ACROSS EASTERN OKLAHOMA THIS EVENING AND
CONTINUE THROUGH THE OVERNIGHT HOURS AS ACTIVITY DRIFTS SOUTH/
SOUTHEAST.

&&

.PREV DISCUSSION... /ISSUED 413 PM CDT SAT MAR 30 2013/

DISCUSSION...
SHOWER AND THUNDERSTORM CHANCES WILL INCREASE ONCE AGAIN TONIGHT
INTO EARLY SUNDAY AS A COLD FRONT MOVES SOUTH INTO THE AREA AND
ANOTHER UPPER LEVEL IMPULSE MOVES THROUGH IN THE NORTHWEST FLOW
ALOFT. LARGE HAIL WILL BE POSSIBLE WITH A FEW OF THE STORMS
OVERNIGHT BUT ORGANIZED SEVERE WEATHER IS NOT LIKELY.

THE COLD FRONT THAT WILL MOVE THROUGH THE AREA MONDAY LOOKS SLOWER
AND NOT AS IMPRESSIVE AS IT WAS LOOKING AT THIS TIME YESTERDAY. AS
A RESULT...THERE WILL BE A WINDOW OF OPPORTUNITY FOR TEMPERATURES
TO WARM MONDAY...EVEN IN NORTHEAST OKLAHOMA. ANY PRECIPITATION IS
EXPECTED TO BE POST FRONTAL IN NATURE SO WILL ONLY CARRY LOW POPS
IN NORTHEAST OKLAHOMA MONDAY AFTERNOON.

THE MODELS ARE NOW CONVERGING TOWARDS THE SOLUTION THAT THE ECMWF
HAS BEEN ADVERTISING WITH A CLOSED LOW NOW FORECAST TO TRACK OVER
OR NEAR THE AREA BY THURSDAY. THIS WILL RESULT IN A CLOUDY...DAMP
AND CHILLY PERIOD FROM TUESDAY INTO THURSDAY. ONCE THIS SYSTEM
MOVES BY...A QUICK WARMUP TO NEAR OR ABOVE NORMAL TEMPERATURES
WILL TAKE PLACE FRIDAY THROUGH NEXT WEEKEND AND LIKELY BEYOND.
BOTH THE ECMWF AND GFS HINT AT A CHANGE IN THE UPPER LEVEL PATTERN
BY THE SECOND WEEK OF APRIL WHICH MAY EVENTUALLY KICK-START THE
SPRING SEVERE WEATHER SEASON.

STAYED CLOSE TO GUIDANCE TEMPERATURES THROUGH SUNDAY NIGHT AND
LEANED TOWARDS THE ECMWF MONDAY...WITH FRONTAL TIMING BEING KEY
TO THE HIGHS THAT DAY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...12
Hazardous weather outlook, Mar 30, 8:16 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
916 PM CDT SAT MAR 30 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
916 PM CDT SAT MAR 30 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THROUGH TONIGHT.

TORNADO.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA
	ONSET...TONIGHT

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA FAR NORTHWEST ARKANSAS.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...TONIGHT.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...TONIGHT.

DISCUSSION...
A SURFACE FRONT WAS ENTERING NORTHEAST OKLAHOMA THIS EVENING. INCREASED
WIND SHEAR ALONG WITH AMPLE INSTABILITY HAS RESULTED IN SEVERE STORMS
CAPABLE OF PRODUCING VERY LARGE..DESTRUCTIVE HAIL...ESPECIALLY FOR
LOCATIONS ACROSS NORTHEAST OKLAHOMA WHERE SURFACE FORCING HAS
BEEN MAXIMIZED. GIVEN THE SHEAR AND STRENGTH OF THE UPDRAFTS IN
THE STRONGEST STORMS...TORNADIC POTENTIAL HAS ALSO INCREASED
ACROSS EASTERN OKLAHOMA. STORMS WILL CONTINUE TO PUSH AND SOUTHEAST
OVERNIGHT AHEAD OF THE SURFACE FRONT...WITH LARGE HAIL REMAINING
THE PRIMARY RISK OVERNIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...HIGH WIND POTENTIAL.
TUESDAY THROUGH FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE NEAR THE FRONTAL BOUNDARY ON
SUNDAY...WITH HIGHEST CHANCES SOUTH OF INTERSTATE 40. A STRONGER
COLD FRONT SHOULD MOVE THROUGH THE AREA MONDAY AFTERNOON...WITH
RAIN CHANCES INCREASING FROM NORTH TO SOUTH BEHIND THE BOUNDARY.

CONSIDERABLY COOLER WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY.
A SLOW MOVING UPPER SYSTEM WILL BRING CONTINUED RAIN CHANCES IN
THAT TIME FRAME. ONCE THIS SYSTEM CLEARS...TEMPERATURES WILL BEGIN
TO REBOUND TOWARDS THE END OF NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Mar 30, 7:54 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
854 PM CDT SAT MAR 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             CHELSEA                 36.54N 95.43W
03/30/2013  M1.75 INCH       ROGERS             OK   NWS EMPLOYEE

&&

AEJ
Local storm report, Mar 30, 8:11 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
911 PM CDT SAT MAR 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             4 NW VINITA             36.68N 95.20W
03/30/2013  E1.00 INCH       CRAIG              OK   PUBLIC

&&

AEJ
Local storm report, Mar 30, 8:33 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
933 PM CDT SAT MAR 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             2 E TULLAHASSEE         35.83N 95.40W
03/30/2013  E1.00 INCH       WAGONER            OK   AMATEUR RADIO

            NEAR HWY 69 AND HWY 51B.

&&

AEJ
Local storm report, Mar 30, 8:41 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
941 PM CDT SAT MAR 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     HAIL             MUSKOGEE                35.75N 95.37W
03/30/2013  E2.50 INCH       MUSKOGEE           OK   TRAINED SPOTTER

            TENNIS BALL SIZED HAIL NEAR THE OG AND E PLANT IN
            MUSKOGEE.

&&

AEJ
Special weather statement, Mar 30, 8:42 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
942 PM CDT SAT MAR 30 2013

ARZ001-002-011-310315-
BENTON AR-CARROLL AR-MADISON AR-
942 PM CDT SAT MAR 30 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1015 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     EASTERN BENTON...WESTERN CARROLL AND NORTHERN MADISON

AT 942 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF BEAVER LAKE...MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...BLAND...EUREKA SPRINGS...
METALTON...CABANAL...BEAVER LAKE...BUSCH...FORUM...MARBLE...ALABAM...
CLIFTY...ROCKHOUSE AND WITHROW SPRINGS STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3624 9346 3608 9366 3639 9399 3651 9384
      3651 9382
TIME...MOT...LOC 0242Z 316DEG 24KT 3639 9383
Local storm report, Mar 30, 8:43 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
943 PM CDT SAT MAR 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HAIL             PRYOR                   36.31N 95.32W
03/30/2013  E0.88 INCH       MAYES              OK   AMATEUR RADIO

            NICKEL HAIL IN PRYOR.

&&

AEJ

The radar

The Tulsa radar (KINX), 92 km away, was scanning. The volume nearest the first event began at 02:53 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Benton

When
March 30, 8:55 PM CST
Where
Benton County, Maysville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.400, -94.580

Hail, Carroll

When
March 30, 9:05 PM CST
Where
Carroll County, 6 mi WSW of Eureka Spgs
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.367, -93.830

Hail, Benton

When
March 30, 9:34 PM CST
Where
Benton County, 3.4 mi NNW of Bella Vista
Measured
0.88 in hail
Reported by
Public
Coordinates
36.477, -94.249

Hail, Madison

When
March 30, 9:41 PM CST
Where
Madison County, 0.76 mi NNW of Marble
Measured
1.25 in hail
Reported by
Public
Coordinates
36.140, -93.587

Hail, Madison

When
March 30, 9:57 PM CST
Where
Madison County, Kingston
Measured
1 in hail
Reported by
Public
Coordinates
36.050, -93.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433073, 433077, 433084, 433090, 433091.